Alert archive / Vermont / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Burlington, VT

July 15, 1997Orange County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 3:55 PM EDT for Orange County, Washington County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 3:55 PM EDT (19:55 UTC)
Expired
Jul 16, 1997, 4:00 AM EDT
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 67 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 152003
FFWBTV
VTC017-015-019-023-005-009-011-160800-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY...ESSEX COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
THE FLOOD WARNINGS HAVE BEEN EXTENDED INTO THE NIGHT TIME HOURS.
ALTHOUGH FLOODING HAS LESSENED SINCE EARLIER TODAY...AND RIVERS ARE
SLOWLY ON THE DECLINE...RIVER LEVELS WERE STILL VERY NEAR FLOOD STAGE
LATE THIS AFTERNOON.
 
THE CONCERN NOW IS THAT SERIOUS FLOODING WILL RENEW AS THUNDERSTORMS
MOVE BACK INTO THE WARNED AREA. SINCE THE GROUND IS SATURATED...THE
ADDTION OF HEAVY RAIN WILL QUICKLY RUNOFF INTO STREAMS AND RIVERS...
BRINGING MANY OF THEM OUT OF THEIR BANKS TO FLOOD LOW LYING ROADS
AND PROPERTY.
 
THIS IS A DANGEROUS SITUATION...STAY OUT OF FLOOD PRONE AREAS...STAY
AWAY FROM RIVERS AND STREAMS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:00 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT TUE JUL 15 1997

THUNDERSTORMS ARE DEVELOPING SOUTH AND WEST OF FORECAST AREA AND
MOVING SLOWLY THIS WAY. BACKDOOR COLD FRONT ON A LINE FROM MSS TO
LEB AND WILL BE MOVING SLOWLY NORTHEAST THIS EVENING. WILL BE AN
ACTIVE NIGHT. EXPECT TORRENTIAL RAIN AND ISOLATED SEVERE. CELLS
ALREADY TOPPING 50 KFT.

SURFACE BOUNDARY WEST OF FORECAST AREA TO COME THROUGH LATE NIGHT
AND WEDNESDAY MORNING.

FORECAST AREA ALSO UNDER H5 PVA ON WEDNESDAY AND ANOTHER SHOT
WEDNESDAY NIGHT/THURSDAY MORNING. WOULD OPT FOR A MENTION OF
THUNDERSTORM ON WEDNESDAY AS WELL GIVEN ABOVE FACTORS AND DEWPOINTS
STILL IN THE LOW TO MID 60S.

KEEP FLOOD WATCH UP FOR TONIGHT CWA WIDE. HIT HEAVY RAIN POTENTIAL
HARD.

DIGIORGI

In the hours before

Special weather statement, Jul 15, 1:51 PM EDT, 2 hours 4 minutes before
NYZ026>031-034-035-VTZ001>012-152355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE JUL 15 1997

...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH
FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY
AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE
FLOODING LAST NIGHT.

A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW
YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT
WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND
COUNTY VERMONT BY 3 PM.

THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH
THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME
OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS
WILL CONTINUE TONIGHT...WITH LOCALLY HEAVY RAIN.

REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR
FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR
HEAVY RAINFALL.

HOGAN
Special weather statement, Jul 15, 1:52 PM EDT, 2 hours 3 minutes before
NYZ026>031-034-035-VTZ001>012-152355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE JUL 15 1997

...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH
FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY
AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE
FLOODING LAST NIGHT.

A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW
YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT
WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND
COUNTY VERMONT BY 3 PM.

THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH
THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME
OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS
WILL CONTINUE TONI`GHT...WITH LOCALLY HEAVY RAIN.

REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR
FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR
HEAVY RAINFALL.

HOGAN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:28 AM EDTFlash Flood WarningBTVFranklin, Orleans6 hr
Jul 15, 3:45 AM EDTFlash Flood WarningBTVLamoille4 hr
Jul 15, 4:43 AM EDTFlash Flood WarningBTVEssex4 hr
Jul 15, 7:05 AM EDTFlash Flood WarningBTVCaledonia5 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVEssex, Orleans4 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVFranklin, Lamoille4 hr
Jul 15, 9:46 AM EDTFlash Flood WarningBTVOrange3 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVEssex, Franklin, Lamoille, Orleans4 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVCaledonia, Orange, Washington4 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans12 hr

Nearby

Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.